Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 24, NWS Austin/San Antonio, TX

March 15, 2024Edwards County, Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 15, 2024, 4:17 PM CDT for Edwards County, Kinney County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 4:17 PM CDT (21:17 UTC)
Expired
Mar 15, 2024, 4:46 PM CDT
In force
29 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, TX, Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 365 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
17.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:10 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 15, 3:10 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
310 PM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 245 PM CDT Fri Mar 15 2024

Showers and thunderstorms have developed near a cold front that is
stretched across South Central Texas. There is sufficient CAPE and
vertical wind shear to generate strong to severe storms. A Severe
Thunderstorm Watch is in effect until 8 PM for most of our CWA.
Storms will continue through the evening with the front stalling in
the region.

An upper level low over the southwestern US will remain in place
through the short term period. The flow will be southwesterly and
within this flow there will be a number of shortwave troughs. This
will mean continuing chances for showers and thunderstorms Saturday
and Saturday night. CAPE will increase to near 2000 j/kg across the
southern part of the CWA. The old front will be stalled near there
and there will be another chance for strong to severe thunderstorms.
Large hail and damaging winds will be the most likely threats. In
addition, PW values will increase to 1.25" to 1.5" and locally
heavy rain will be possible at times. Rainfall totals will be one to
two inches over the southern Hill Country, I-35 corridor, and Coastal
Plains. There will be isolated higher amounts. This much rain may
produce flash flooding in some locations.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 245 PM CDT Fri Mar 15 2024

On Sunday for the beginning of the long-term period of the forecast,
rain chances will continue for continued light showers and
thunderstorms as the upper low remains situated to our west.  Rain
amounts on Sunday will primarily be less than a third of an inch for
most locations. The upper low is expected to retreat a bit to the
west by Sunday evening and this should keep additional rain chances
Sunday night into Monday confined to the Rio Grande Plains. Models
struggle with the eventual evolution of the upper low with the GFS
eventually opening it up and bringing it back east over South-
Central Texas by Wednesday bringing another chance of rain to the
region. The ECMWF is weaker, later, and more north with the track.
The NBM keeps low PoPs in the forecast for both Wednesday and
Thursday and this seems reasonable for now.

Temperatures during the beginning of the long-term period of the
forecast will continue to be cooler than normal with upper 50s and
60s likely for highs on Tuesday. Once the upper low moves in at some
point during the middle to latter part of the week, drier and warmer
air should move into the region behind an associated Pacific front
for the end of the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Fri Mar 15 2024

Austin and San Antonio areas remain under MVFR ceilings. It looks
like Austin will remain MVFR, but San Antonio will lift to VFR later
this afternoon. Chances for convection have decreased in Austin as a
cold front moves south of the area. There is still a chance for
showers and thunderstorms in the San Antonio area this afternoon and
evening. Ceilings will drop overnight eventually reaching IFR. Rain
chances will increase Saturday morning with a chance for convection
in Austin and San Antonio.

DRT is VFR and will remain that way through the afternoon and
evening. There will be a chance for convection this afternoon and
evening. The ceiling will drop to MVFR overnight and then IFR
Saturday morning. There will be rain chances Saturday morning after
sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  74  61  71 /  20  80  70  50
Austin Bergstrom Intl Airport  62  73  61  71 /  20  80  70  60
New Braunfels Muni Airport     63  77  61  72 /  30  70  70  60
Burnet Muni Airport            60  69  58  67 /  20  80  60  50
Del Rio Intl Airport           64  77  62  74 /  60  70  70  60
Georgetown Muni Airport        62  71  60  68 /  20  80  70  50
Hondo Muni Airport             62  74  59  72 /  30  70  70  60
San Marcos Muni Airport        62  74  60  71 /  30  80  70  60
La Grange - Fayette Regional   64  74  63  71 /  30  80  70  60
San Antonio Intl Airport       63  75  61  71 /  30  70  70  60
Stinson Muni Airport           64  76  63  73 /  30  70  70  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...29
Aviation...05
Hazardous weather outlook, Mar 15, 3:31 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
331 PM CDT Fri Mar 15 2024

TXZ171>173-183>194-202>209-217>225-228-162045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
331 PM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms are possible tonight.
Large to very large hail, up to three inches, and damaging winds
gusts are the main threats. There is also a potential for locally
heavy rain that may cause flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms are expected this weekend with
a potential for strong to severe storms and heavy rain. Large
hail, damaging winds, and flooding are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Special weather statement, Mar 15, 2:44 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Fri Mar 15 2024

TXZ205-207-221-152030-
Guadalupe TX-Bexar TX-Wilson TX-
244 PM CDT Fri Mar 15 2024

...A strong thunderstorm will impact portions of south central
Guadalupe, northwestern Wilson and east central Bexar Counties
through 330 PM CDT
...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Hedwig, or 13 miles south of Randolph AFB, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Hedwig, La Vernia, New Berlin, Sutherland Springs, Zuehl, Parita,
Adkins, and Sayers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 2926 9828 2938 9829 2954 9804 2944 9791
      2928 9792
TIME...MOT...LOC 1944Z 250DEG 15KT 2934 9822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Local storm report, Mar 15, 4:03 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
403 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             3 WSW Hallettsville     29.43N 96.99W
03/15/2024  E1.00 inch       Lavaca             TX   Public

&&

PAY
Special weather statement, Mar 15, 4:10 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
410 PM CDT Fri Mar 15 2024

TXZ184-202-152145-
Kinney TX-Edwards TX-
410 PM CDT Fri Mar 15 2024

...A strong thunderstorm will impact portions of north central Kinney
and south central Edwards Counties through 445 PM CDT
...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Alamo Village, or 19 miles north of Brackettville,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 2946 10044 2956 10054 2976 10035 2960 10016
TIME...MOT...LOC 2109Z 230DEG 9KT 2960 10036

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:47 AM CDTSpecial Weather StatementEWXTravis28 min
Mar 15, 7:26 AM CDTSpecial Weather StatementEWXLee34 min
Mar 15, 10:23 AM CDTSevere Thunderstorm WarningEWXLlano22 min
Mar 15, 1:45 PM CDTSevere Thunderstorm WarningEWXBexar60 min
Mar 15, 1:55 PM CDTSevere Thunderstorm WarningEWXFayette65 min
Mar 15, 2:44 PM CDTSpecial Weather StatementEWXGuadalupe46 min
Mar 15, 2:55 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson31 min
Mar 15, 2:59 PM CDTSevere Thunderstorm WarningEWXGonzales, Lavaca61 min
Mar 15, 3:49 PM CDTSevere Thunderstorm WarningEWXLavaca56 min
Mar 15, 4:10 PM CDTSpecial Weather StatementEWXKinney35 min
Mar 15, 4:41 PM CDTSevere Thunderstorm WarningEWXLavaca17 min
Mar 15, 4:44 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde39 min
Mar 15, 4:48 PM CDTSpecial Weather StatementEWXKinney27 min
Mar 15, 5:00 PM CDTAreal Flood AdvisoryEWXKinney3 hr
Mar 15, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXKinney, Uvalde39 min
Mar 15, 6:56 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.